Utah, 2011Flash Flooding and Hail in Utah, August 1 to 4, 2011
August 1 to 4, 2011 · NWS SLC · 13 events in 7 counties and zones
Showers and thunderstorms continued to form in a moist airmass across the state of Utah in the first few days of August. The strongest of these storms produced primarily severe wind gusts and hail in northern Utah, while producing heavy rain and flash flooding in southern and eastern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms continued to form in a moist airmass across the state of Utah in the first few days of August. The strongest of these storms produced primarily severe wind gusts and hail in northern Utah, while producing heavy rain and flash flooding in southern and eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 8:55 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 8:55 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MDT MON AUG 1 2011
.SYNOPSIS...A VERY MOIST AIR MASS IN PLACE ACROSS THE GREAT BASIN
WILL SLOWLY DRY FROM THE WEST THROUGH MIDWEEK.
&&
.DISCUSSION...SHORTWAVE TROUGH WHICH BROUGHT FAIRLY WIDESPREAD
PRECIPITATION TO MUCH OF NORTHERN UTAH EARLY THIS MORNING
CONTINUES TO LIFT NORTHEAST AWAY FROM THE AREA. AS A RESULT
PRECIPITATION HAS DIMINISHED IN COVERAGE...AND PLAN TO UPDATE
FORECAST TO REFLECT THIS TREND.
IN THE WAKE OF THIS WAVE...A VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS THE REGION...WITH SURFACE DEW POINTS IN THE 60S...AND PW
VALUES WELL OVER AN INCH. DESPITE SUBSIDENCE ASSOCIATED WITH
SHORTWAVE RIDGING BUILDING INTO THE REGION TODAY...THIS MOISTURE
SHOULD BE SUFFICIENT TO ALLOW FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...PARTICULARLY ALONG LINGERING
SURFACE TROUGH ACROSS CENTRAL UT.
DEEP LAYER SOUTHWESTERLY FLOW LOOKS TO DEVELOP ACROSS THE REGION
THROUGHOUT THE WEEK ALLOWING FOR A GENERAL DRYING TREND. DESPITE
LOSS OF DEEPER TROPICAL MOISTURE...SUFFICIENT MID LEVEL MOISTURE
LOOKS TO REMAIN OVER THE REGION...ALLOWING FOR A THREAT OF SHOWERS
AND THUNDERSTORMS EACH AFTERNOON/EVENING.
&&
.AVIATION...SHOWERS WITH CIGS IN THE 4-5 KFT RANGE MAY LINGER AS
LATE AS 18Z BEFORE SCATTERING OUT. OTHERWISE WINDS LOOK TO REMAIN
PREDOMINANTLY NORTHWESTERLY THROUGHOUT THE DAY...ALTHOUGH ERRATIC
WINDS CAN BE EXPECTED WITH SHOWERS THROUGH 18Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 4:34 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 AM MDT MON AUG 1 2011
UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
534 AM MDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST ACROSS THE
NORTHERN OUTLOOK AREA THROUGH THE MORNING HOURS...MOST NUMEROUS
NORTH OF ABOUT SALT LAKE CITY. SOME OF THE SHOWERS WILL PRODUCE
LOCALLY HEAVY RAINS WITH A POTENTIAL OF MINOR STREET FLOODING IN
URBAN AREAS ALONG THE NORTHERN WASATCH FRONT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MOST OF
THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING...
WITH A CONTINUED POTENTIAL OF ISOLATED HEAVY RAINS.
MOST OF THE SHOWERS SHOULD DISSIPATE AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A GRADUAL DRYING TREND WILL BEGIN TUESDAY AND CONTINUE THROUGH THE
END OF THE WEEK. ENOUGH MOISTURE WILL REMAIN IN PLACE TUESDAY AND
WEDNESDAY HOWEVER FOR SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING. STORMS WILL BE A LITTLE LESS NUMEROUS
THURSDAY...AND ONLY ISOLATED COVERAGE IS EXPECTED OVER THE
NORTHEASTERN MOUNTAINS FRIDAY.
IT APPEARS AT THIS TIME THAT THE WEEKEND SHOULD BE DRY FOR MOST OF
THE OUTLOOK AREA WITH ONLY A SMALL THREAT OF THUNDERSTORMS ACROSS
THE FAR SOUTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Event by event
5 flash flood, 4 thunderstorm wind, 4 hail. Local standard time, as filed.
Flash Flood, Wayne
- When
- August 1, 2:00 PM MST to 4:00 PM MST
- Where
- Wayne County, 7.12 mi SE of Notom to 5.3 mi SSW of Caineville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.151, -111.035
Flash flooding was reported along Pleasant Creek, Sandy Creek, and Burro Wash in and near Capitol Reef National Park.
Thunderstorm Wind, Tooele
- When
- August 2, 3:30 PM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
The Causeway sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- August 2, 4:00 PM MST to 4:10 PM MST
- Where
- Tooele County, 15.43 mi SSW of Arinosa to 11.36 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.520, -113.750
Two sensors in the Dugway Proving Ground mesonet recorded strong wind gusts with a thunderstorm moving through the area. The Juliet Road sensor recorded a maximum gust of 59 mph, while the North Salt Flats sensor recorded a 58 mph wind gust.
Thunderstorm Wind, Tooele
- When
- August 2, 4:50 PM MST
- Where
- Tooele County, 1.72 mi ENE of Barro
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.740, -113.450
The Interstate 80 sensor recorded a maximum wind gust of 58 mph.
Thunderstorm Wind, Salt Lake
- When
- August 2, 7:10 PM MST
- Where
- Salt Lake County, 3.14 mi W of Ft Douglas
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.780, -111.890
The University of Utah WBB sensor recorded a maximum wind gust of 63 mph.
Flash Flood, Kane
- When
- August 3, 2:45 PM MST to 4:45 PM MST
- Where
- Kane County, 1.29 mi NW of Glen Canyon to 3.05 mi NNW of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.093, -111.686
Heavy rain caused flash flooding along Wahweep Canyon near Big Water.
Flash Flood, Wayne
- When
- August 3, 4:00 PM MST to 6:00 PM MST
- Where
- Wayne County, 7.38 mi SW of Notom to 5.77 mi SW of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.151, -111.211
Park rangers at Capitol Reef National Park reported a large flash flood along Sulpher Creek.
Flash Flood, Sevier
- When
- August 3, 10:00 PM MST to August 4, 12:00 AM MST
- Where
- Sevier County, 6.62 mi W of Cove to 7.15 mi W of Cove
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 38.607, -112.372
Flash flooding occurred along Clear Creek Canyon Road near Fremont Indian State Park. This flooding was exacerbated by the rain falling on an old burn scar, which allowed debris to flow over the road.
Hail, Utah
- When
- August 4, 2:10 PM MST
- Where
- Utah County, 1.38 mi S of Payson
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.030, -111.730
Hail with a diameter of 0.75 inches was reported near Payson.
Hail, Salt Lake
- When
- August 4, 2:30 PM MST to 2:40 PM MST
- Where
- Salt Lake County, 2.14 mi NNW of Salt Lake No Two Arp to 1.26 mi ESE of Hunter
- Measured
- 1.5 in hail
- Reported by
- County Official
- Coordinates
- 40.650, -112.010
Large hail was observed on the west side of the Salt Lake Valley, with 1.5 inch diameter hail reported near Kearns and 1 inch hail reported in West Valley City.
Hail, Piute
- When
- August 4, 2:30 PM MST
- Where
- Piute County, 0.88 mi SE of Circleville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.160, -112.260
Hail with a diameter of 0.75 inches was observed near Circleville. This thunderstorm also produced very heavy rain over the area.
Hail, Utah
- When
- August 4, 3:00 PM MST
- Where
- Utah County, 0.69 mi N of Alpine
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.460, -111.770
A participant of the Cooperative Observer Program, near Alpine, reported hail with a diameter of 0.75 inches.
Flash Flood, Piute
- When
- August 4, 3:30 PM MST to 5:30 PM MST
- Where
- Piute County, 3.89 mi W of Angle to 3.95 mi E of Angle
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.252, -112.042
Flash flooding occurred near the town of Angle due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344940, 345076, 345075, 345077, 345078, 344968, 344942, 344980, 345072, 345071, 345073, 345074, 344986.